Virginia, 2025

Damaging Winds in Virginia, July 31, 2025

July 31, 2025 · NWS LWX · 9 events in 6 counties and zones

A strong cold front intersected a hot and very humid airmass resulting in several clusters of severe thunderstorms across the Mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front intersected a hot and very humid airmass resulting in several clusters of severe thunderstorms across the Mid-Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 8:39 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 8:39 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
939 AM EDT Thu Jul 31 2025

.SYNOPSIS...
A cold front will slowly move across the mid-Atlantic today
through Friday. Strong high pressure will build into the area
over the weekend, bringing below normal temperatures and
humidity. High pressure weakens into next week while the next
front is expected to slowly approaches from the south. Rain
chances return by the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Excessively humid conditions are being observed across the
region with dew points well into the 70s to near 80 and PW in
excess of 2 inches (even 70+ Tds over the higher terrain). This
will fuel thunderstorms with very heavy rain beginning in a few
hours (roughly midday onward).

A cold front will sag south into our region today. A strong
shortwave trough will move over our area this afternoon and
evening. A persistent southerly flow will provide deep tropical
moisture to help fuel numerous heavy showers and strong to
severe thunderstorms this afternoon and evening. Dewpoint
temperatures in the low to mid 70s will result in revealing
PWATs of 2.2 to 2.3 inches. One final day of hot and humid
conditions today with the developing convection. Highs are
forecast to be in the upper 80s to low 90s, with peak heat
indices between 95-105.

Heavy rainfall leading to flash flooding is going to be a major
concern for portions of the area. Thunderstorms will be capable
of producing torrential downpours due to high PWATs and
efficient warm cloud processes. Some areas could see multiple
rounds of storms with high res models indicating slow moving/erratic
thunderstorms in the early afternoon, then the main convective
push moves through mid afternoon to early evening. The focus
area looks to be east of the Blue Ridge and along/north of
US-50/I-66. These are the regions where widespread rainfall
amounts of 1-2" are expected, with localized higher amounts of
4-6" possible. This could result in numerous instances of flash
flooding, especially in urban areas where it could be significant.

Showers/thunderstorms will develop by early afternoon, with the
heaviest rainfall most likely between 1PM to 6PM west of the Blue
Ridge, and 3PM to 8PM to the east. A Flood Watch remains in
effect for portions of the Shenandoah Valley, northern/central
Virginia, and most of Maryland from Washington County eastward.
A Moderate Risk ERO with WPC that will cover the entirety of
the DC and Baltimore Metro areas and goes up into PA/NJ remains
the main message of today's active weather. It is extremely
important for those traveling during this evening's commute to
be aware of possible flooding. Do not drive through flooded
roadways, find an alternate route to your destination, or avoid
driving during the worst of the weather. Remember --> Turn
Around, Don't Drown!

Heavy showers and thunderstorms are possible elsewhere, though
coverage and motion of convection will be a bit faster.

There will be plenty of instability to sustain thunderstorms
through the day, though the severe threat looks limited due to
high freezing levels and weak mid-level lapse rates. Localized
damaging wind gusts will be the main threat from any severe
thunderstorm that develops. Abundant cloud cover could also work
against a more widespread severe threat.

Convection wanes later this evening as the front slowly
continues to drift south. On and off showers will be possible
overnight into early Friday.

The leading edge of the front pushes south of the area by Friday
morning, as is noted with the surge of northerly winds across the
area. However, the anafrontal nature of this system will keep
overrunning showers around for most of the day on Friday. As a
result, high temperatures are forecast to be well below normal - in
the mid to upper 70s. A reinforcing trough moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to the
50s to low 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A reinforcing trough of low pressure moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to
the 50s to low 60s.

Saturday will remain below average but not as cool as Friday.
Highs near 80 in the eastern half of the region. Dry Saturday
into Saturday night in part to high pressure.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Cooler, drier, and less humid conditions are expected during the
long term period.

High pressure will build to our north for Sunday and Monday,
resulting in light onshore flow at the surface. Mostly sunny skies
are expected both days, along with below normal temperatures and low
humidity levels for early August. Highs will be in the upper 70s to
mid 80s and lows will be in the 50s and lower 60s for most.
Precipitable water values will drop to under one inch, and dewpoints
will hold in the 50s.

High pressure is expected to progress off the New England Coast by
Tuesday and Wednesday, while weak upper troughing starts to
approach from the west. High temperatures are forecast to reach into
the low to mid 80s, with lows generally in the 60s. Dewpoints will
gradually start to climb back into the lower to middle 60s, while
precipitable water values increase back above one inch. Dry
conditions are expected for most, but an afternoon shower or
thunderstorm can't be ruled out, especially on Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A cold front will sag south into the area today, bringing
numerous showers and thunderstorms this afternoon and evening.
These storms are likely to produce periods of sub- VFR
conditions at all terminals. This looks to be most likely
between 19Z Thu to 00Z Fri, though some adjustments are likely
needed as new guidance comes in.

The front will be slow to push through the area, likely being
overhead tonight through much of Friday. As a result, sub- VFR
conditions are likely due to low stratus and maybe some vsby
reductions due to showers/drizzle in the area. The front finally
clears the area Friday night with VFR conditions returning.

VFR conditions and light easterly winds are expected on both Sunday
and Monday.

&&

.MARINE...
A cold front will sag south into the area this morning. This
brings numerous showers and thunderstorms this afternoon into
this evening, that will pose a threat to mariners from gusty
winds and lightning strikes. Special Marine Warnings are likely
needed for portions of the waters on Thursday.

The cold front slowly moves south tonight into Friday. SCA
conditions appear likely behind the front Friday evening into
Saturday as northerly winds strengthen.

Small Craft Advisories will likely be needed on Saturday as
northeasterly winds gust near 20 knots over the waters. Winds
diminish overnight, although Small Craft Advisories remain possible
in the southern portions of the waters overnight.

Sub-SCA level easterly winds are expected on both Sunday and
Monday.

&&

.HYDROLOGY...
A cold front is expected to slowly push southeastward over the
next 12 to 24 hours. This front will push to the south later
this evening and overnight, but not before leaving a mark in the
region of possible severe thunderstorms, as well flooding
rainfall. Multiple rounds of showers and thunderstorms are
possible. A quick 1 to 2 inches of rain in 30 minutes is
possible in the stronger cells. Given many storms will be slow
movers, 2 to 4 inches of rain is possible within a couple hours.
Flash flooding will become more likely in these areas. While it
is difficult to say with confidence where the heaviest rain
will set up, some locations could see a worst case scenario of 4
to 6 inches of rain. A Flood Watch for Flash Flooding remains
in effect from 2 PM today until 2 AM Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 2 PM EDT this afternoon through late tonight
     for DCZ001.
MD...Flood Watch from 2 PM EDT this afternoon through late tonight
     for MDZ003>006-008-011-013-014-016>018-503>508.
VA...Flood Watch from 2 PM EDT this afternoon through late tonight
     for VAZ027>031-038>040-050-051-053>057-501-502-505>507-
     526-527.
WV...Flood Watch from 2 PM EDT this afternoon through late tonight
     for WVZ051>053.
MARINE...Flood Watch from 2 PM EDT this afternoon through late tonight
     for ANZ530.

&&

SYNOPSIS...KLW/DHOF
NEAR TERM...KLW/DHOF/KRR
SHORT TERM...KLW/DHOF/KRR
LONG TERM...KJP
AVIATION...KLW/DHOF/KJP
MARINE...KLW/DHOF/KJP
HYDROLOGY...LWX
Hazardous weather outlook, Jul 31, 12:17 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
117 PM EDT Thu Jul 31 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
117 PM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch remains in effect through late tonight. Scattered
instances of flooding are expected. There is a potential for
more widespread flooding with considerable impact. Please have a
plan in place to seek higher ground immediately if flash flood
warnings are issued.

A Severe Thunderstorm Watch is in effect for the outlook area
until 8 PM. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
117 PM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch remains in effect for northern Virginia, the
Virginia Piedmont, the Shenandoah Valley, northern and central
Maryland, and the eastern panhandle of West Virginia through late
tonight. Scattered instances of flooding are expected. There is a
potential for more widespread flooding with considerable impact.
Please have a plan in place to seek higher ground immediately if
flash flood warnings are issued.

A Severe Thunderstorm Watch is in effect for northern Virginia,
northern and central Maryland, the Virginia Piedmont, and
Jefferson County in West Virginia until 8 PM. Damaging wind gusts
are the primary threat. Elsewhere, a few severe thunderstorms are
possible through this evening, with damaging wind gusts being the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-011730-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
117 PM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered instances of flash flooding are possible
through this evening.

A few severe thunderstorms are possible through this evening,
with damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 31, 12:45 PM EST
Where
Augusta County, 0.64 mi NNW of Sangerville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.389, -79.084

Numerous trees blew down near the intersection of Wolfridge Road and Grindstone Road.

Thunderstorm Wind, Staunton (C)

When
July 31, 1:56 PM EST
Where
Staunton (C) County, 0.85 mi NNE of Staunton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.162, -79.067

A few trees blew down in the City of Staunton.

Thunderstorm Wind, Augusta

When
July 31, 2:20 PM EST
Where
Augusta County, 1.8 mi SW of Dooms
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.099, -78.890

A tree blew down in the 200 block of Dalhousie Road.

Thunderstorm Wind, Albemarle

When
July 31, 2:44 PM EST
Where
Albemarle County, 2.87 mi SW of Batesville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.968, -78.764

A couple of trees blew down on Craigs Store Road near the intersection with Castle Rock Road.

Thunderstorm Wind, Shenandoah

When
July 31, 2:50 PM EST
Where
Shenandoah County, 0.83 mi NE of Hudson Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.807, -78.708

A large tree limb snapped along VA-42 Senedo Road.

Thunderstorm Wind, Shenandoah

When
July 31, 3:03 PM EST
Where
Shenandoah County, 0.39 mi SW of Hudson Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.796, -78.725

A tree blew down near the intersection of Crooked Run Road and VA-42 Senedo Road.

Thunderstorm Wind, Shenandoah

When
July 31, 3:07 PM EST
Where
Shenandoah County, 1.63 mi NNW of Mt Olive
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.991, -78.443

A tree blew down near the intersection of VA-623 Back Road and Chicory Lane.

Thunderstorm Wind, Loudoun

When
July 31, 3:26 PM EST
Where
Loudoun County, 2.2 mi NNE of Britain
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.281, -77.670

A tree blew down near the intersection of VA-673 Elvan Road and VA-673 Mountain Road.

Thunderstorm Wind, Fauquier

When
July 31, 3:56 PM EST
Where
Fauquier County, 1.09 mi NNW of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.013, -77.961

A tree blew down along US-50/US-17 John S. Mosby Highway just east of the Clarke County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269251, 1269253, 1269255, 1269259, 1269261, 1269263, 1269264, 1269268, 1269270.